CDC Urges People to Stop Vaping After Recent Outbreak of Acute Lung Illness Is Linked to E-Cigarette Use

Vaping is found to be a common denominator behind hundreds of hospitalizations, though health officials still don’t know exactly why. Here’s what we know so far.

According to the Centers for Disease Control and Prevention (CDC), vaping has officially—though still broadly—been linked to the recent surge in hundreds of reported cases of severe, acute respiratory illnesses over the past few months in young people (patients’ median age is 19).

Per the CDC’s most recent press release, updated on September 6, more than 450 cases of possible lung illness across 33 states have been reported to CDC since April 2019—including five confirmed deaths. Most of the victims of the unknown affliction have been hospitalized with some combination of respiratory symptoms (mainly cough, chest pain, and shortness of breath), gastrointestinal issues, and fever-like symptoms.

Though robust, the public health investigation into the exact cause of these mounting pulmonary cases in the U.S. is still ongoing—but investigators do know one thing: Every affected patient reportedly has a history of using vapes or other e-cigarette products.

Unlike traditional cigarettes, which burn tobacco and emit smoke, e-cigarettes contain cartridges filled with nicotine and other chemicals that dissolve and emit vapor when heated (hence, “vaping”). Due to the relatively recent popularity of vaping and e-cigarette use (they’ve only been widely available in the U.S. since 2006) there is, understandably, limited research available on its long-term health effects. But this spike in scary vaping-linked hospitalizations across the country over the past few months has people on high alert.

Officials have not yet singled out one responsible substance, product, or device as the cause, since tests have yet to pinpoint one common chemical or substance within the product samples. Many (but not all) of the affected patients had recently used vape products containing THC liquid—the psychoactive cannabinoid in cannabis that gets you high (as opposed to CBD, which cannot get you high)—some had used products containing both THC and nicotine, and another subset used only nicotine-containing products.

In an article in The New England Journal of Medicine on Friday, David Christiani, MD, of Harvard T.H. Chan School of Public Health, said, “About 80 percent of the persons who vaped and became ill reported having used both nicotine products and tetrahydrocannabinol (THC) or cannabidiol (CBD) products.” Dr. Christiani also notes that “the mixing of multiple ingredients with primary compounds and potential contaminants” results in the production of “new agents that may be toxic.”

0 replies

Leave a Reply

Want to join the discussion?
Feel free to contribute!

Leave a Reply

Your email address will not be published.